Alabama, 2012

Heat in Alabama, July 30, 2012

July 30, 2012 · NWS HUN · 1 event in 1 county or zone

The combination of above normal temperatures in the lower 90s with high humidity, led to a heat related death in Lawrence County, Alabama.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

The combination of above normal temperatures in the lower 90s with high humidity, led to a heat related death in Lawrence County, Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 30, 11:52 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 30, 11:52 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1252 PM CDT MON JUL 30 2012

.UPDATE...
FOR 18Z TAFS

&&

.DISCUSSION...
/ISSUED 1048 AM CDT MON JUL 30 2012/
STRONG AND WARM UPPER RIDGING CENTERED OVER THE SOUTHERN HIGH PLAINS
OF TEXAS/NEW MEXICO...ALONG WITH TROUGHING ALONG THE NEW ENGLAND
REGION...RESULTED A NW FLOW ACROSS THE TENNESSEE VALLEY. THIS
FLOW...STORMY AT TIMES WAS BRINGING A SERIES OF UPPER LEVEL
DISTURBANCES ACROSS THE REGION. ONE OF THE WEAKER IMPULSES HELPED TO
BRING SOME CONVECTION ACROSS PARTS OF THE VALLEY THIS MORNING.
ADDITIONAL UPPER LEVEL SUPPORT TO OUR NW WILL HELP CONTINUE A THREAT
FOR MORE SHOWERS/STORMS.

THE NEW NAM...ALONG WITH THE OLDER HIRES AND GFS DO SUGGEST MORE
ACTIVITY FOR THE AREA LATER THIS AFTERNOON AND ESPECIALLY EVENING.
THE NAM CONTINUED ITS FORECAST WITH A STRONGER LOWER LEVEL JET
(BOUNDARY LAYER - 925 MB) FORMING THIS EVENING AND OVERNIGHT. THIS
INFLOW...EVEN THOUGH IT IS FROM THE SW-W WILL RAISE STORM RELATIVE
HELICITIES TO OVER 300M/S FOR MUCH OF THE EVENING. THIS COUPLED WITH
PASSING UPPER LEVEL SUPPORT AND A STILL MOIST ATMOSPHERE WILL RESULT
IN SOME OF THE STORMS POTENTIALLY BECOMING STRONG TO SEVERE. THE
MAIN THREAT WILL BE STRONG/DAMAGING WINDS. OUR MORE WESTERN AREAS
WOULD STAND BETTER CHANCES OF EXPERIENCING THE STRONGER STORMS.

ADDITIONAL MOISTURE IN THE FLOW OF COURSE MEANS MORE CLOUDS. THUS
HAVE LOWERED HIGH TEMPERATURES BY A CATEGORY ALL SPOTS EXCEPT OUR
EASTERN AREAS.

RSB

&&

.AVIATION...
FOR 18Z TAFS...
A WEAK SURFACE LOW...AND SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE
ACROSS THE REGION INTO THE OVERNIGHT...BRINGING SCATTERED CONVECTION.
BRIEF PERIODS OF NUMEROUS CONVECTION CANNOT BE RULED OUT. SOME OF THE
STORMS...ESPECIALLY IN THE VICINITY OF KMSL COULD BECOME SEVERE WITH
WIND GUSTS OVER 50KT...AND MVFR AND/OR LOWER REDUCTIONS. KHSV COULD
ALSO BE AFFECTED BY CONVECTION. FOR BOTH SITES...HAVE LEFT IN VCTS
INTO THE EARLY EVENING...WITH TEMPO TIMING AT BOTH SITES FOR STRONGER
CONVECTION FORECAST LATER. VCSH ARE POSSIBLE INTO THE EARLY
MORNING...WITH BETTER CHANCES OF DRIER CONDITIONS AFTER 15Z.

RSB

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 30, 11:58 AM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1258 PM CDT MON JUL 30 2012

ALZ001>010-016-TNZ076-096-097-311030-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1258 PM CDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.
THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING STRAIGHT LINE
WINDS.

THUNDERSTORMS WILL BECOME MORE NUMEROUS TONIGHT AS A STRONGER
DISTURBANCE CROSSES THE REGION. SOME STRONG TO SEVERE THUNDERSTORMS
ARE AGAIN POSSIBLE...WITH DAMAGING STRAIGHT LINE WINDS AND LOCALLY
HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

STRONG TO SEVERE THUNDERSTORMS WITH GUSTY STRAIGHT LINE WINDS MAY
LINGER INTO TUESDAY...AS THE DISTURBANCE SLOWLY EXITS TO THE
SOUTHEAST.

TYPICAL MAINLY DAYTIME SHOWERS AND THUNDERSTORMS WILL RETURN ON
WEDNESDAY...CONTINUING INTO THE WEEKEND. GUSTY WINDS WILL BE THE MAIN
THREATS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE LATE THIS AFTERNOON THROUGH EARLY TUESDAY MORNING.

RSB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Lawrence

When
July 30, 2:00 PM CST
Where
Lawrence forecast zone
Deaths
1 direct, 0 indirect
Reported by
State Official
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

A middle aged male died after suffering from a heat stroke in Lawrence County, AL.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Lawrence2012-07-3042MaleUnknownDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414860.